MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH BLUNT TIP SCREW, 4X58MM; ROD, FIXATION, INTRAMEDULLARY

ZIMMER SWITZERLAND MANUFACTURING GMBH BLUNT TIP SCREW, 4X58MM; ROD, FIXATION, INTRAMEDULLARY
Model Number N/A
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 09/06/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Concomitant medical products: proximal humerus, right, 11x160mm, lot#: 3068953, item#: 47249616011.Blunt tip screw, 4x36mm, lot#: 3064860, item#: 47248603640.Blunt tip screw, 4x38mm, lot#: 3082026, item#: 47248603840.Cortical bone screw, 4x28mm, lot#: 3091274, item#: 47248612840.Cortical bone screw, 4x28mm lot#: 3091558, item#: 47248612840.Proximal humerus nail cap, 0mm, lot#: 3091320, item#: 47248801000.Report source ¿ foreign ¿ japan.Investigation of this incident is currently ongoing.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.Multiple mdr reports were filed for this event, please see associated reports: 0009613350 - 2022 - 00503, 0009613350 -2022 - 00504, 0009613350 -2022 -00505.
 
Event or Problem Description
It was reported that the patient underwent revision surgery due to screw migration, approximately 2 weeks post operation.Due diligence is in progress for this complaint; to date no additional information or product has been received.
 
Event or Problem Description
No further event information available at the time of this report.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.The 36mm and the two 38mm blunt tip screws look mainly inconspicuous, with minimal flattened threads.The 58mm blunt tip screw (ascending screw) however shows lots of flattened threads, almost throughout the whole length of the screw.The returned nail is mainly inconspicuous throughout the outer surface area.The corelock mechanism for the ascending screw is worn, as per signs of wear apparent on the screw itself, and the corresponding bore hole exit of the nail has some scratches, likely due to contact with the screw.The corelock mechanism for the remaining screws is mainly inconspicuous.However, there are occasional scratches at the bore hole exit.The nail cap and both cortical screws are inconspicuous.Review of the device history records identified no deviations or anomalies during manufacturing.Devices are used for treatment.The surgical technique explains that the locking of the corelock is done using the corelock driver with torque limiting handle."turn slowly clockwise to tighten and engage the corelock mechanism until a click is felt from the torque limiting handle." five undated radiographs and two undated ct images of the proximal right humerus were received and assessed by a radiologist (hcp) with the following assessment: "proximal right humeral intramedullary nail and screw fixation has been performed in the setting of a proximal humeral fracture.Three of the surgical screws are malpositioned with the screw heads displaced from the humeral cortical surface.There is no hardware fracture and humeral alignment is maintained.The distal screws are normally positioned.Bone quality is osteopenic." based on the investigation, it could can be assumed that possible contributing factors contributing to the migration of the screws might could be multifactorial related to either patient condition, behavior or implantation procedure.If and to what extent any of these aspects may have influenced the migration of the screw remains unknown.An additional deeper investigation was performed which identified the design limitation of the corelock mechanism of the affixus nail as a potential contributing factor.As part of the deeper investigation, a scientific literature search was conducted and a systematic review of the outcome of intramedullary nailing for acute proximal humerus fracture showed that screw migration and perforation into the joint is the second most common complication following secondary loss of reduction.In addition, scientific literature of competitor and predicate devices were assessed.This review has shown that the affixus natural nail proximal humeral system performs better and/or in equal range in comparison with legally marketed similar devices.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
BLUNT TIP SCREW, 4X58MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key15508123
Report Number0009613350-2022-00506
Device Sequence Number5856207
Product Code HSB
UDI-Device Identifier00889024505537
UDI-Public(01)00889024505537(17)251130(10)3054254
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K200814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2025
Device Model NumberN/A
Device Catalogue Number47-2486-058-40
Device Lot Number3054254
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2022
Supplement Date Received by Manufacturer02/07/2023
Initial Report FDA Received Date09/29/2022
Supplement Report FDA Received Date02/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/10/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexPrefer Not To Disclose